Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 4:23 PM EST for Marshall County, Starke County, Indiana. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 4:23 PM EST (21:23 UTC)
- Expired
- May 9, 2000, 5:10 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:30 PM EST | Thunderstorm Wind | North Judson, IN | Trees down. |
| May 9, 4:43 PM EST | Thunderstorm Wind | Koontz Lake, IN | Minor wind damage. |
| May 9, 5:10 PM EST | Thunderstorm Wind 52 E | Culver, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -452 m²/s²
- 0-3 km storm-relative helicity
- -893 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092125 COR SVRFWA INC099-149-092210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 423 PM EST TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN INDIANA STARKE COUNTY IN INDIANA * UNTIL 510 PM EST * AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF NORTH JUDSON...OR ABOUT 10 MILES NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CULVER HAMLET KOONTZ LAKE ARGOS PLYMOUTH LA PAZ BOURBON BREMEN WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:15 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, May 9, 2:15 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EST TUE MAY 9 2000 MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS BEST WITH PLACEMENT OF SURFACE FEATURES. 5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN WEDNESDAY. TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT... AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST. SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED. WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING... BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY. WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL WEST OF HERE. IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL KEEP WEEKEND DRY AS RIDGE BUILDS IN. TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW. TKS TO DTX FOR COORD. .IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES. REAUGH
In the hours before
Special weather statement, May 9, 10:23 AM EST, 6 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-092130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1023 AM EST TUE MAY 9 2000 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... A STATIONARY FRONT EXTENDED FROM SOUTHWEST MICHIGAN TO A DEVELOPING SURFACE LOW OVER CENTRAL MISSOURI THIS MORNING...WITH A POTENT UPPER LEVEL DISTURBANCE OVER OKLAHOMA. THE SURFACE LOW AND ATTENDANT UPPER LEVEL DISTURBANCE ARE FORECAST TO TRACK NORTHEAST INTO NORTHERN INDIANA THIS AFTERNOON. IN ADVANCE OF THIS SYSTEM...CONDITIONS ARE EXPECTED TO BECOME VERY UNSTABLE WITH SEVERE STORMS POSSIBLE...ESPECIALLY ALONG AND EAST OF A LOGANSPORT TO STURGIS LINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...AREAS OF HEAVY RAIN WILL BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS DEVELOPING SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY AFTERNOON ACROSS PORTIONS OF THE AREA.
Local storm report, May 9, 4:04 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM 1 SW MALINTA OH 1 INCH HAIL
05/09/00 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 4:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM DESHLER OH 1 INCH HAIL
05/09/00 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 4:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM MONON AND WOLCOTT AREA IN TREES BLOWN DOWN AND
05/09/00 WHITE DOORS BLOWN OFF REPORTED BY LAW ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:55 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 35 min |
| May 8, 11:55 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 35 min |
| May 8, 11:55 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 55 min |
| May 9, 12:22 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall | 28 min |
| May 9, 12:22 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 28 min |
| May 9, 12:36 AM EST | Severe Thunderstorm Warning | IWX | White | 34 min |
| May 9, 12:45 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 35 min |
| May 9, 1:03 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 9, 6:01 AM EST | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 29 min |
| May 9, 6:33 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 27 min |
| May 9, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 50 min |
| May 9, 4:32 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 18 min |
| May 9, 4:36 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 44 min |
| May 9, 4:39 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 31 min |
| May 9, 4:55 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 35 min |
| May 9, 5:09 PM EST | Severe Thunderstorm Warning | IWX | Miami | 51 min |
| May 9, 5:09 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 51 min |
| May 9, 5:15 PM EST | Severe Thunderstorm Warning | IWX | Noble | 35 min |
| May 9, 5:21 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 29 min |
| May 9, 5:32 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Whitley | 28 min |
| May 9, 5:38 PM EST | Severe Thunderstorm Warning | IWX | Adams | 32 min |
| May 9, 5:40 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 30 min |
| May 9, 5:43 PM EST | Tornado Warning | IWX | DeKalb, Steuben | 27 min |
| May 9, 5:51 PM EST | Severe Thunderstorm Warning | IWX | Allen, Wells | 49 min |
| May 9, 6:02 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 38 min |
| May 9, 6:15 PM EST | Severe Thunderstorm Warning | IWX | Adams | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.